Ulnar nerve palsy

Do I have adhesive allergy?

Some individuals experience the symptoms of adhesive allergy upon exposure. Adhesives are utilized in various products to provide tackiness to enable one to stick to the skin or other body parts. Take note that these products might include adhesive bandages, transdermal patches and artificial nails. Even though adhesives have a vital role, many might be highly sensitive to it.

[su_youtube url=”https://www.youtube.com/watch?v=qo0wq0dMoAw”]

The glues utilized for the adhesives are capable of triggering irritant-based contact dermatitis. When adhesives are in contact with the skin for extended periods, a skin rash can develop in almost 50% of individuals. In most cases, the rash is mild, appears bumpy, red and itchy. When removed, the rash subsides within a few days without requiring treatment. For transdermal patches that are used in administering medications, the patch can be removed after a given period of time and a new patch is applied on a different part of the body.

How adhesive allergy is diagnosed

Adhesive allergy
When adhesives are in contact with the skin for extended periods, a skin rash can develop in almost 50% of individuals.

A diagnosis of adhesive allergy is done using patch testing. This can confirm what is suspected based on the symptoms, but can also identify the chemical responsible for triggering contact dermatitis. Take note that patch testing can also reveal an issue aside from the allergy.

It is important to note that latex allergy might be triggered by the IgE antibodies as a response to the latex protein or to thiuram which is an accelerator utilized in latex manufacturing. There were also reported cases of rash trigger by an active medication present in transdermal patches such as nicotine. The ideal way to pinpoint the cause for the rash is to undergo patch testing.

Management

The ideal yet easiest treatment for adhesive allergy is to avoid contact to the chemical responsible for the issue. When it comes to irritant-based dermatitis due to a medicated transdermal patch, altering the location of the patch every week is needed.

As for severe cases of rash or one that is extremely itchy, it is best to discontinue the use of the medicated patch. Take note that the rash itself is best managed with a topical corticosteroid either an over-the-counter variant such as hydrocortisone 1% cream or a potent prescription variant that can be given by a doctor.

 

Leave a Comment

Your email address will not be published.

Scroll to Top